Background: Paracetamol is a Non-Steroidal Anti-Inflammatory Drug (NSAID) that can
produce hypersensitive reactions mediated by specific immunological mechanisms (IgE or T celldependent)
or by a non-immunological mechanism (inhibition of cyclooxygenase COX-1).
Objective: An 80-year-old man with a history of allergy to pyrazolones, with good tolerance to other
NSAIDs was referred to our allergy department because he presented a generalized urticaria after the
administration of Intravenous (IV) paracetamol.
Methods: We performed an Intradermal Test (IDT) with paracetamol (0.02mg/ml) and later a Single
Blind Oral Challenge Test (SBOCT) with oral paracetamol.
Results: IDT reading at 15min showed negative result so an SBOCT was performed with oral
paracetamol. With an accumulative dose of 250mg, after 20min, he developed discomfort, nausea and
dizziness, urticarial, hypotension (BP 80/40) as well as flare-up phenomenon was observed in the site
of the IDT with paracetamol. Tryptase levels during the reaction and 2hrs later were increased.
Conclusion: We present an anaphylactic shock due to sensitization to paracetamol because of a type I
hypersensitivity mechanism, diagnosed by SBOCT and a positive IDT because of flare-up phenomenon,
in a patient with previous pyrazolones allergy and with tolerance to other NSAIDs. Some relevant
patents are also summarized in this paper.
Keywords: acetylsalicylic acid (ASA), intradermal test (IDT), intravenous
(IV), non-steroidal anti-inflammatory drug (NSAID), single blind oral
challenge test (SBOCT), subcutaneous (SC).
Rights & PermissionsPrintExport